South Dakota, 2016Hail and Damaging Winds in South Dakota, July 4, 2016
July 4, 2016 · NWS ABR · 7 events in 4 counties and zones
Severe thunderstorms developed along a warm front extending across northern South Dakota and also along a weak trough axis extending across central South Dakota. Damaging winds up to eighty mph along with large hail were a result.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed along a warm front extending across northern South Dakota and also along a weak trough axis extending across central South Dakota. Damaging winds up to eighty mph along with large hail were a result.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 4, 2:35 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 4, 2:35 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
335 PM CDT MON JUL 4 2016
.SHORT TERM...(This Evening through Wednesday Night)
Issued at 334 PM CDT MON JUL 4 2016
An area of low pressure will remain just west of the CWA
tonight into the day Tuesday before pushing across and east of the
area Tuesday night. This boundary looks to be the focus for shower
and thunderstorm development late this afternoon and evening...with
anything that develops pushing east into an area of higher
instability. Best forcing looks to remain north of the CWA
however...and the southern CWA will be slightly capped...so expect
any activity to remain across the northern CWA. Additional
development across western South Dakota later tonight will spread
eastward and affect portions of the CWA late tonight into Tuesday
morning. Instability increases significantly across the far eastern
CWA Tuesday afternoon when the boundary begins to approach that
area. High res models had been hinting at convection
redeveloping...but have since backed off quite a bit...likely due to
a slightly increasing cap and stronger shear lagging behind the
boundary. Lowered pops some...but kept a chc mention going Tuesday
afternoon. Another low pressure system will track over the central
plains Wednesday...bringing another chance for precipitation. Models
indicating a more widespread rainfall with this system...with
current indications of one half inch or more possible across much of
the CWA Wednesday and Wednesday night.
Will see fairly warm temperatures again on Tuesday...with highs in
the mid 80s to mid 90s. Slightly cooler air returns behind the
system...with highs in the 80s on Wednesday. Overnight lows will be
mainly in the 60s.
.LONG TERM...(Thursday through Monday)
Issued at 334 PM CDT MON JUL 4 2016
On Thursday, models are in agreement in showing shortwave energy
tracking across the area with an inverted surface trough set up over
the eastern CWA. What they do not agree with is the strength of the
upper level trough. GFS is much deeper/stronger with the 500mb wave
than other models. Regardless, all models are in agreement with
showing precip over the eastern CWA on Thursday, so the inherited
SuperBlend pop grids look good for the time being. Pops a bit more
in question Thursday night into Friday and it is possible we are
hanging on to things too long, but it will depend on the strength of
the wave. Towards the end of the period, things heat up again along
with increasing humidity as upper level ridging builds across the
region. On and off chances for storms look to return as well.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1236 PM CDT MON JUL 4 2016
MVFR CIGs have moved out of KATY, and now expect conditions to
remain VFR there, as well as the rest of the TAF sites through the
afternoon and overnight hours. There is a small chance for a few
isolated TSRA across the region late this afternoon and into the
evening. Areal coverage is expected to remain low, so insertion of
VCSH/VCTS into TAFs is even questionable at this point. Will
continue to monitor trends and add mention for VCSH/VCTS if
needed.
&&
.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&
SHORT TERM...Parkin
LONG TERM...TMT
AVIATION...TMT
Hazardous weather outlook, Jul 4, 2:15 AM CST, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
315 AM CDT MON JUL 4 2016
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-051200-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
315 AM CDT MON JUL 4 2016 /215 AM MDT MON JUL 4 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
MAINLY NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA LATE THIS
AFTERNOON. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS THE ENTIRE AREA MONDAY NIGHT. WHILE AN ISOLATED SEVERE
STORM IS POSSIBLE LATE MONDAY AFTERNOON THROUGH MONDAY
NIGHT...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA TUESDAY AFTERNOON.
THE MAIN THREATS WILL BE LOCALLY DAMAGING WINDS AND HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.
KF
Thunderstorm Wind, McPherson
- When
- July 4, 4:40 PM CST
- Where
- McPherson County, 1.68 mi NE of Spring Creek Colony
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.920, -98.810
Several trees were downed along with an outbuilding being severely damaged by seventy-five mph winds.
Thunderstorm Wind, Brown
- When
- July 4, 4:52 PM CST
- Where
- Brown County, 8.2 mi W of Winship
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.910, -98.690
Winds estimated over seventy mph overturned three RV campers at Elm Lake. All three campers were on a hill overlooking the lake. One camper rolled one to two times down a small valley. The second camper turned over onto its side. The last camper rolled over just a half turn and then was pushed approximately 100 to 150 feet around the side of the hill and down toward the lake. Numerous boats and pontoons were also flipped over in the water. Boat lifts and canopies could be seen flipped over with canopies torn.
Thunderstorm Wind, Brown
- When
- July 4, 4:52 PM CST to 4:57 PM CST
- Where
- Brown County, 7.97 mi W of Winship to 2.99 mi WSW of Winship
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.910, -98.685
Seventy mph winds along with hail caused considerable damage to the crops from Elm Lake and to the east for several miles.
Thunderstorm Wind, Brown
- When
- July 4, 5:10 PM CST
- Where
- Brown County, 1.11 mi NNW of Winship
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.935, -98.528
Hail, Roberts
- When
- July 4, 9:43 PM CST
- Where
- Roberts County, Goodwill
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 45.570, -97.070
Thunderstorm Wind, Stanley
- When
- July 4, 9:39 PM MST
- Where
- Stanley County, 8.34 mi ENE of Hayes Hamilton Arpt
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.670, -101.140
Thunderstorm Wind, Stanley
- When
- July 4, 9:44 PM MST
- Where
- Stanley County, 7.87 mi ENE of Hayes Hamilton Arpt
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.670, -101.150
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Kentucky, July 4, 20165 injured · $500,000 · EF2 · 1 event
- Flood and Hail in Texas, July 4 to 5, 20161 death · $58,000 · 1.5 in hail · 17 events
- Hail and Damaging Winds in North Dakota, July 4, 2016$270,000 · 2.75 in hail · 8 events
- Hail and Damaging Winds in Mississippi, July 4 to 6, 2016$176,000 · 54 kt wind · 14 events
- Tornado and Damaging Winds in Kentucky, July 4, 2016EF1 · 33 events
- Tornadoes and Flash Flood in West Virginia, July 4, 2016$72,000 · EF0 · 15 events
- Damaging Winds in Tennessee, July 4, 2016$41,000 · 50 kt wind · 13 events
- Flash Flood and Damaging Winds in Kansas, July 4 to 8, 20161 injured · $30,000 · 52 kt wind · 9 events
- Hail and Damaging Winds in North Dakota, July 4, 20162 in hail · 36 events
- Damaging Winds and Lightning Strike in Alabama, July 4, 2016$22,000 · 50 kt wind · 6 events
- Damaging Winds in Virginia, July 4, 2016$8,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in Texas, July 4, 20161.5 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650576, 650587, 650599, 650577, 650575, 650578, 650579.